The Norman Transcript

April 13, 2013

Local nonprofit hosts Oklahoma Poison Control pharmacist

By Caitlin Schudalla
The Norman Transcript

NORMAN — As the booming synthetic drug market continues to make headlines with tragic overdoses and frightening new side effects, the need for thorough understanding of these substances and their circulation has never been greater.

Seeking to address this need, local non-profit Parents Helping Parents hosted an information meeting with Oklahoma Poison Control Pharmacist Scott Schaeffer Thursday evening at Norman Regional Hospital Education Center.

“In 2011 we had 182 calls about K2 and Spice, 72 of which concerned users 18 and under,” Schaeffer said. “Clinical tests have shown tremendous variation of potency from packet to packet of these substances — there’s no quality control whatsoever, so our kids, the users, are the guinea pigs.”

Commonly marketed as potpourri, incense or even household cleaners and plant food, synthetic drugs have continued a troubling rise in popularity due to their widespread Internet or storefront accessibility and relatively low cost.

Though law enforcement and researchers alike identify hundreds of new substance variations each year, testing, treatment and statutory restrictions simply cannot keep up with drug manufacturers’ prolific innovations.

“There’s a perception that because something is available in a convenience store, where you aren’t even being asked to present identification to buy it, then it’s got to be safe and it’s got to be legal. And neither one is at all true,” Schaeffer said.

Synthetic substances’ forms are as varied as their fake product labels, with most coming in powder, tablet or liquid form. Many users accidentally overdose as a result of not knowing how each drug is meant to be ingested, as was the case with party-goers in Konowa — killing one young woman and hospitalizing seven others.

In addition to the danger of mystery dosage, medical professionals attempting to treat individuals overdosing on these substances have found that the complexity of the drugs’ synthesis translates into symptoms which emergency room personnel cannot trace and therefore struggle to effectively treat.

“Initially patients would exhibit symptoms similar to marijuana use, but now they’re very agitated, it’s actually a danger for friends or healthcare workers attempting to calm someone on these drugs. They require heavy sedatives and even anti-psychotics to be treated,” Schaeffer said. “Until the drugs have been identified by OSBI or law enforcement, the healthcare workers won’t know what they’re dealing with, and in some cases even advanced toxicology screening like a GNS test cannot identify the compounds present in a user’s body.”

Schaeffer cited examples of synthetic drug users arriving in the ER with fatal side effects such as kidney failure, seizures and fever as high as 109 degrees, and two of the Konowa individuals were described as vomiting blood following their overdose.

“I think we’ve done our kids a disservice by overselling the dangers of some drugs, like marijuana. I’m not saying we should tell young people it’s OK to smoke pot — it isn’t — but when we tell them it will kill them, then they discover this is not actually true, they’ll believe something that can actually kill them is just as harmless,” Schaeffer said.

For more information on synthetic and other drugs’ toxicology, side effects and street names, visit erowid.org. For student/parent/educator resources on drug use and discussion visit headsup.scholastic.com.

For local news and more, subscribe to The Norman Transcript Smart Edition, or our print edition.